Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 20, 2017, 5:27 PM CDT for Portage County, Waupaca County, Wisconsin. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2017, 5:27 PM CDT (22:27 UTC)
- Expired
- Sep 20, 2017, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Portage County, WI, Waupaca County, WI
The radar
The Green Bay radar (KGRB), 109 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:47 PM CDT | HAIL 1.75 | 3 E Bancroft, WI | |
| Sep 20, 5:51 PM CDT | HAIL 1.75 | 4 Nw Almond, WI | REPORT VIA SOCIAL MEDIA |
| Sep 20, 5:56 PM CDT | HAIL 2 | Almond, WI | REPORT VIA SOCIAL MEDIA |
| Sep 20, 5:59 PM CDT | HAIL 1 | Amherst Junction, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WUUS53 KGRB 202227
SVRGRB
WIC097-135-202315-
/O.NEW.KGRB.SV.W.0137.170920T2227Z-170920T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
527 PM CDT WED SEP 20 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Portage County in central Wisconsin...
Southwestern Waupaca County in northeastern Wisconsin...
* Until 615 PM CDT.
* At 527 PM CDT, a severe thunderstorm was located 8 miles northwest
of Plainfield, or 13 miles southeast of Wisconsin Rapids, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stevens Point, Waupaca, Whiting, Amherst, Chain O' Lakes-King,
Hartman Creek State Park, Plover, Stockton, King and Rosholt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4425 8972 4438 8972 4465 8928 4428 8901
4424 8936
TIME...MOT...LOC 2227Z 256DEG 33KT 4429 8962
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MPC3 follow-up statements
372
WWUS53 KGRB 202244
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
544 PM CDT WED SEP 20 2017
WIC097-135-202315-
/O.CON.KGRB.SV.W.0137.000000T0000Z-170920T2315Z/
Portage WI-Waupaca WI-
544 PM CDT WED SEP 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN PORTAGE AND SOUTHWESTERN WAUPACA COUNTIES...
At 544 PM CDT, a severe thunderstorm was located 8 miles northeast of
Plainfield, or 14 miles southeast of Stevens Point, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stevens Point, Waupaca, Whiting, Amherst, Chain O' Lakes-King,
Hartman Creek State Park, Plover, Stockton, King and Rosholt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4425 8972 4438 8972 4465 8928 4428 8901
4424 8936
TIME...MOT...LOC 2244Z 256DEG 33KT 4433 8941
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MPC059
WWUS53 KGRB 202254
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
554 PM CDT WED SEP 20 2017
WIC097-135-202315-
/O.CON.KGRB.SV.W.0137.000000T0000Z-170920T2315Z/
Portage WI-Waupaca WI-
554 PM CDT WED SEP 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN PORTAGE AND SOUTHWESTERN WAUPACA COUNTIES...
At 553 PM CDT, a severe thunderstorm was located near Hartman Creek
State Park, or 12 miles west of Waupaca, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Waupaca, Amherst, Hartman Creek State Park, Chain O' Lakes-King,
Plover, King, Sheridan, Almond, Amherst Junction and Scandinavia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4425 8972 4438 8972 4460 8924 4428 8901
4424 8936
TIME...MOT...LOC 2253Z 251DEG 35KT 4434 8931
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
MPC108
WWUS53 KGRB 202310
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
610 PM CDT WED SEP 20 2017
WIC097-135-202320-
/O.EXP.KGRB.SV.W.0137.000000T0000Z-170920T2315Z/
Portage WI-Waupaca WI-
610 PM CDT WED SEP 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PORTAGE AND
SOUTHWESTERN WAUPACA COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4425 8972 4438 8972 4460 8924 4428 8901
4424 8936
TIME...MOT...LOC 2310Z 256DEG 33KT 4438 8911
$$
MPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:53 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 20, 2:53 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 253 PM CDT Wed Sep 20 2017 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 253 PM CDT Wed Sep 20 2017 The main forecast concerns include convective trends, the potential for severe thunderstorms during the late afternoon and evening, and fog potential late tonight into early Thursday. Scattered thunderstorms were developing from southwest into central WI, in an area of increasing moisture convergence just ahead of a cold front, where SBCAPE was 2000-2500 j/kg, and the cap was eroding. Low clouds have persisted across the northwest half of the forecast area, and have held temperatures in the middle 60s to lower 70s, so instability is much weaker there. Expect the best severe threat to occur south of Highway 29 and west of the Lake Michigan shoreline, where temperatures have warmed into the mid 70s to mid 80s, and dew points were in the upper 60s. Shear was sufficient for severe thunderstorms, and possibly a few supercells, with 0-6 km shear of 30-45 kts and 0-3 km SRH of 250-350. The NAM12 seems to have a decent handle on the situation, and focuses the strongest convection across central and east central WI between 21z/Wed-03z/Thu. Convection should taper off across our southeast counties late tonight, as the cold front exits the region. High pressure will build into our northwest counties, setting the stage for widespread fog development over north central and far northeast WI late tonight into early Thursday. Will have a wide range of temperatures overnight, with lows from the middle to upper 40s northwest to the lower to middle 60s southeast. Lingering fog/low stratus should eventually mix out Thursday morning. The cold front will shift back north as a warm front, and should approach central WI later in the afternoon. Models show CAPE climbing to around 1500 j/kg in the vicinity of the boundary, so have added some small pops for our southwest counties. High temperatures should range from the middle 70s to lower 80s. .LONG TERM...Thursday Night Through Wednesday Issued at 253 PM CDT Wed Sep 20 2017 The pattern will be relatively stable across the continental U.S., and feature a deep trough over the west, and expansive ridging over the east. The medium range models show that the region will be on the warm side of this pattern through early next week. Will use a blend of the ecmwf/gfs. Thursday night through Saturday...The front will be returning north as a warm front on Thursday night. Will have weak instability and steep mid-level lapse rates along the boundary, so think at least a slight chance of thunderstorms is warranted over northern WI. Mid- level heights will then build across the region for Friday thru Saturday as the front moves into Lake Superior. Despite a hot and humid airmass south of the front, focus for showers/storms will reside well upstream over the northern Plains. 925mb temps suggest highs near 90 degrees for both Friday and Saturday. Heat indices should peak in the low to mid 90s during the afternoon hours. Rest of the forecast...Well above normal temperatures will continue for Sunday and Monday, though temps will probably cool somewhat as upper level ridging shifts to the east coast. Will see increasing chances of showers and storms from west to east on Monday and Tuesday as a cold front slowly approaches from the west. More seasonable temps will return behind the front for next Wednesday. && .AVIATION...for 18Z TAF Issuance Issued at 1239 PM CDT Wed Sep 20 2017 Plenty of low clouds still in place ahead of the approaching cold front, with most locations reporting MVFR/IFR ceilings. The first round of showers and storms dissipated as it moved into far northeast WI, but additional storms should redevelop along a cold front as it moves into north central and central WI later this afternoon. These storms should work their way into eastern WI by early evening, then weaken before midnight. Expect areas of fog to develop over most of north central and far northeast WI overnight as high pressure builds into the region. Have added a TEMPO group to the RHI TAF for LIFR conditions in fog late tonight/early Thursday. With the frontal boundary lingering just to our south and east winds, suspect that low stratus will remain over parts of the region through Thursday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement until 10 PM CDT this evening for WIZ022- 040-050. && SHORT TERM.....Kieckbusch LONG TERM......MPC AVIATION.......Kieckbusch
Hazardous weather outlook, Sep 20, 3:01 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 301 PM CDT Wed Sep 20 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 301 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms across the area through about midnight. A few severe storms with damaging winds, torrential rain and hail are possible, especially south of Highway 29 between 4 pm and 10 pm. Gusty south winds and high waves will bring hazardous swimming conditions to beaches along Lake Michigan through late this evening. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a small chance of thunderstorms across central Wisconsin late Thursday afternoon, and much of northern Wisconsin Thursday night. There is also a chance of storms across the far north Saturday into Sunday night. These storms are not expected to be severe. There is a chance of thunderstorms at times Monday into Tuesday night, but it is too early to determine if any of these storms would become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Spotters are requested to report wind gusts over 40 mph and hail over a half an inch in diameter. LMZ521-522-541>543-212015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 301 PM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Winds and waves on the waters of Lake Michigan and Green Bay will pose a hazard to small craft through late this evening. There is also a chance of thunderstorms. A few of these storms could contain strong wind gusts, heavy rainfall and hail this evening. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a small chance of thunderstorms Thursday night north of Sturgeon Bay, and then across the entire area Monday night through Tuesday night. Kieckbusch/MPC
In the hours before
Special weather statement, Sep 20, 4:11 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
411 PM CDT WED SEP 20 2017
WIZ035-036-045-202200-
Waushara WI-Wood WI-Portage WI-
411 PM CDT WED SEP 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOOD...SOUTHERN
PORTAGE AND NORTHWESTERN WAUSHARA COUNTIES UNTIL 500 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Rome, or 13 miles south of Wisconsin Rapids, moving northeast at
40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Amherst, Plainfield, Plover, Almond, Amherst Junction, Blaine,
Nelsonville, Coddington, Kellner and Keene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4425 8960 4425 8995 4456 8930 4424 8922
4415 8960
TIME...MOT...LOC 2110Z 241DEG 35KT 4420 8984
MPCSpecial weather statement, Sep 20, 4:25 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
425 PM CDT WED SEP 20 2017
WIZ030-035-036-202215-
Marathon WI-Wood WI-Portage WI-
425 PM CDT WED SEP 20 2017
...SPECIAL WEATHER STATEMENT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsville, or 18 miles southeast of Neillsville, moving northeast at
30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Marshfield, Pittsville, Hewitt, Sherry, Auburndale, Vesper, Arpin,
Milladore, North Wood County Park and Rozellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4453 9032 4483 8999 4464 8971 4430 9025
4435 9032
TIME...MOT...LOC 2124Z 223DEG 27KT 4443 9027
RDMThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:09 AM CDT | Beach Hazards Statement | GRB | Door, Kewaunee, Manitowoc | 18 hr |
| Sep 20, 6:05 AM CDT | Special Weather Statement | GRB | Lincoln, Marathon, Oneida, Vilas, Wood | 85 min |
| Sep 20, 7:28 AM CDT | Special Weather Statement | GRB | Langlade, Lincoln, Marathon, Oneida, Portage, Vilas and 1 more | 47 min |
| Sep 20, 8:30 AM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade | 45 min |
| Sep 20, 9:44 AM CDT | Special Weather Statement | GRB | Marinette | 46 min |
| Sep 20, 9:53 AM CDT | Special Weather Statement | GRB | Menominee, Oconto, Shawano | 67 min |
| Sep 20, 4:11 PM CDT | Special Weather Statement | GRB | Portage | 49 min |
| Sep 20, 4:25 PM CDT | Special Weather Statement | GRB | Wood | 50 min |
| Sep 20, 4:58 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 47 min |
| Sep 20, 6:19 PM CDT | Special Weather Statement | GRB | Waupaca | 56 min |
| Sep 20, 6:36 PM CDT | Areal Flood Advisory | GRB | Portage, Waupaca, Waushara, Wood | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.